Illinois, 2011

Heat in Illinois, July 3, 2011

July 3, 2011 · NWS PAH · 9 events in 9 counties and zones

A weak cold front slowly sagged south into southern Illinois. Ahead of the front, dangerous levels of heat and humidity developed across parts of southern Illinois.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A weak cold front slowly sagged south into southern Illinois. Ahead of the front, dangerous levels of heat and humidity developed across parts of southern Illinois. The heat index peaked around 105 degrees. Actual high temperatures were in the mid 90's.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 3, 10:20 AM CST, 40 minutes earlier.

Area forecast discussion, Jul 3, 10:20 AM CST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
1120 AM CDT SUN JUL 3 2011

.UPDATE...
DECIDED TO ISSUE A HEAT ADVISORY FOR WESTERN AND SOUTHERN PORTIONS
OF THE AREA THIS AFTERNOON. MOISTURE WILL POOL ALONG AND AHEAD OF
THE FRONT...AS THE LOW-LEVEL THERMAL RIDGE SETTLES OVER THE
REGION. COULD HAVE PROBABLY ISSUED IT FOR THE ENTIRE AREA...IF NOT
FOR THUNDERSTORMS.

SCATTERED THUNDERSTORMS DEVELOPED ALONG THE COLD FRONT JUST NORTH
OF THE AREA THIS MORNING. THESE SHOULD SLIDE SOUTH AND EAST
THROUGH THE EVANSVILLE TRI STATE AREA INTO THE EARLY AFTERNOON.
THEY MAY DEVELOP SOUTHWARD THROUGH THE PENNYRILE AS WELL. THE
OUTFLOW SHOULD HOLD CONDITIONS DOWN IN THE NORTHEAST AND EAST.
THE FRONT ITSELF WILL LIKELY HOLD IT DOWN ALONG INTERSTATE 64 IN
ILLINOIS.

TRIED TO TWEAK OUT THE GRIDS TO ACCOUNT FOR THIS EVOLUTION...AND
THE PROSPECT OF MORE CONVECTION MOVING EAST INTO THE AREA FROM
MISSOURI LATER THIS AFTERNOON AND EVENING.

ALSO UPDATED THE TAFS AT KEVV AND KOWB TO TIME THIS FIRST ROUND OF
POTENTIAL CONVECTION THROUGH THE AREA. OUTFLOW WINDS COULD CREATE
SOME PROBLEMS...EVEN THE TS DOES NOT DIRECTLY IMPACT THE TERMINALS.

&&

.DISCUSSION...
TOUGH FORECAST WITH RATHER LOW CONFIDENCE IN OVERALL SHOWER/STORM
CHCS FOR MUCH OF THE FORECAST PERIOD. JUST REALLY NOT A WHOLE LOT
TO HANG OUR HATS ON AS FAR AS MODEL TO MODEL CONSISTENCY OR EVEN
RUN TO RUN CONSISTENCY.

ONGOING SCT SHOWERS/THUNDER UP IN THE I 64 CORRIDOR WILL LIKELY
DISSIPATE IN THE NEXT COUPLE OF HOURS AS THE OUTFLOW BOUNDARY HAS
WELL OUTRUN THE CONVECTION. THIS OUTFLOW BOUNDARY...CURRENTLY
CROSSING THE OHIO RIVER AS SEEN  ON RADAR MOSAIC...WILL NEED TO BE
WATCHED FOR STORM INITIATION TODAY AS SURFACE HEATING DESTABILIZES
THE BOUNDARY LAYER BY MID/LATE MORNING. KEY MAY BE WHERE THE
BOUNDARY IS AT THAT TIME...AND WHETHER IT SLOWS/STALLS OR PUSHES
SOUTH INTO TN. ANOTHER ISSUE TODAY INTO TONIGHT WILL BE WITH THE
WEAK COLD FRONT STILL OFF TO OUR NORTH THIS MORNING. THIS FEATURE
COULD ALSO SERVE TO SUPPORT STORMS THIS AFTERNOON INTO THE
EVENING...ESP NORTH HALF OF THE REGION.

LATER TONIGHT INTO MONDAY...THE STRONGEST SIGNAL OF THE FORECAST
PERIOD IN THE FORM OF A MID LVL SHORT WAVE MOVING SE IN BROAD NW
FLOW ALOFT WILL MAKE ITS WAY INTO THE REGION. THUS...POPS WILL BE
RAISED TO NEAR 50 PERCENT LATE TONIGHT OVER SW IL...AND MOST
LOCATIONS MONDAY. SEVERAL LIMITING FACTORS CONCERNING THE
POSSIBILITY OF A FEW SEVERE STORMS WITH THIS FEATHER. MODELS KEEP
DECENT INSTABILITY BEHIND THE SFC FRONT MONDAY...BUT DO NOT LIKE
FORECASTING SEVERE CONVECTION VERY FAR NORTH OF A COLD FRONT. WIND
FIELDS ALSO NOT IMPRESSIVE. HOWEVER...IF WE CAN GET ENOUGH SURFACE
HEATING GOING...THE MID LEVEL FEATURE COULD KICK OFF SOME PULSE TYPE
SEVERE STORMS OR CLUSTERS.

AFTER MONDAY...FORECAST REALLY BECOMES MUDDLED AS WE REMAIN IN A
BROAD NW FLOW ALOFT REGIME WITH HIGH PRESSURE ANCHORED OVER THE FOUR
CORNERS REGION. THIS NW FLOW WILL LIKELY BRING ANOTHER SFC FRONT
INTO THE REGION SOMETIME WED OR THU...BUT THERE ARE TIMING ISSUES
BETWEEN MEDIUM RANGE MODELS. WENT WITH THE SREF IN THIS CASE...WHICH
ALONG WITH THE 00Z ECMWF...BRINGS THE FRONT INTO THE OHIO VALLEY
WED. THIS SEEMS TO BE THE NEXT DECENT CHANCE FOR SCT SHOWERS AND
THUNDERSTORMS....WHICH MAY LINGER INTO WED NIGHT/THU.

AFTER ANOTHER POSSIBLE HOT DAY TODAY WITH HEAT INDICES 95 TO 100
MANY LOCATIONS...WILL SEE SOMEWHAT OF A COOL DOWN BACK TOWARD 90 AS
WE HEAD INTO NEXT WEEK...WITH INCREASED CLOUDS/SCT CONVECTION AND
MORE OF AN ELY WIND FLOW.

&&

.AVIATION...
VFR CIGS SHOULD PREVAIL THROUGH THE PERIOD. WILL KEEP WINDS LIGHT
AND VARIABLE THROUGH THIS TAF PERIOD. SOME MVFR FOG THIS MORNING
AT A FEW OF THE SITES...SHOULD BURN OFF BY 14Z OR SO. FRONTAL
BOUNDARY SINKING SOUTH TODAY COULD SPARK SOME AFTERNOON
CONVECTION...BUT WITH LACK OF CONFIDENCE ON COVERAGE AND
TIMING...OPTED FOR A CB MENTION ATTM. A MORE POTENT UPPER LEVEL
SYSTEM WILL MOVE THROUGH THE AREA LATER TONIGHT...WHICH WILL MEAN
A BETTER CHANCE FOR STORMS...SO WENT WITH A PROB30 FOR THE
OVERNIGHT HOURS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BALLARD-CALLOWAY-
     CARLISLE-FULTON-GRAVES-HICKMAN-LIVINGSTON-MARSHALL-
     MCCRACKEN.

MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
     RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ALEXANDER-FRANKLIN-
     HARDIN-JACKSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-
     UNION IL-WILLIAMSON.

IN...NONE.
&&

UPDATE....DRS
Hazardous weather outlook, Jul 3, 10:09 AM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1109 AM CDT SUN JUL 3 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1109 AM CDT SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY HAS BEEN ISSUED FOR SOUTHEAST MISSOURI...MUCH OF
SOUTHERN ILLINOIS...AND THE PURCHASE AREA OF WEST KENTUCKY THROUGH
7 PM. HEAT INDEX VALUES WILL HOVER AROUND 105 DEGREES FOR MUCH OF
THE AFTERNOON.

SCATTERED TO NUMEROUS THUNDERSTORMS NEAR A WEAK COLD FRONT WILL
MOVE EAST SOUTHEAST ACROSS THE EVANSVILLE TRI STATE AREA THROUGH
THE EARLY AFTERNOON. OTHER SCATTERED STORMS MAY DEVELOP SOUTHWARD
THROUGH THE PENNYRILE EARLY THIS AFTERNOON.

LATER THIS AFTERNOON AND THIS EVENING...THUNDERSTORMS ARE EXPECTED
TO SPREAD EASTWARD INTO PORTIONS OF SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS. THESE STORMS MAY EVENTUALLY MOVE INTO WEST
KENTUCKY AND SOUTHWEST INDIANA AS WELL.

DUE TO THE DEGREE OF INSTABILITY OVER THE REGION...ANY STORM THAT
DEVELOPS THIS AFTERNOON OR THIS EVENING COULD BRIEFLY BECOME
SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS.

AFTER MIDNIGHT TONIGHT...A COMPLEX OF THUNDERSTORMS MAY MOVE INTO
SOUTHERN ILLINOIS...SOUTHEAST MISSOURI AND SOUTHWEST INDIANA. AN
ISOLATED DAMAGING WIND THREAT CANNOT BE RULED OUT WITH THESE
STORMS...IF THEY REACH THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON THE 4TH OF JULY...AND
POSSIBLY LINGER INTO THE EVENING HOURS. ISOLATED STORMS OR
CLUSTERS OF STORMS COULD PULSE UP AND REACH SEVERE LEVELS FOR
BRIEF PERIODS OF TIME...ESPECIALLY IN THE AFTERNOON AND EARLY
EVENING.

ANOTHER CHANCE OF THUNDERSTORMS WILL ENTER THE FORECAST...MAINLY
WEDNESDAY THROUGH FRIDAY. THE HIGHEST CHANCE OF ANY SEVERE STORM
POTENTIAL RIGHT NOW LOOKS TO BE FROM WEDNESDAY INTO WEDNESDAY
NIGHT AS ANOTHER WEAK COLD FRONT PUSHES INTO THE REGION.

MINOR TO MODERATE FLOODING WILL CONTINUE ON SOME RIVERS ACROSS THE
REGION...ESPECIALLY ALONG THE MISSISSIPPI RIVER. REFER TO THE
LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST RIVER
FLOOD INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION CANNOT BE RULED OUT OVER PORTIONS OF THE AREA
TODAY...TONIGHT AND MONDAY.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heat. Local standard time, as filed.

Heat, Jefferson

When
July 3, 11:00 AM CST to 2:00 PM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Heat, Hamilton

When
July 3, 11:00 AM CST to 2:00 PM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Heat, White

When
July 3, 11:00 AM CST to 2:00 PM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Heat, Perry

When
July 3, 11:00 AM CST to 2:00 PM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Heat, Franklin

When
July 3, 11:00 AM CST to 2:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Heat, Jackson

When
July 3, 11:00 AM CST to 2:00 PM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Heat, Williamson

When
July 3, 11:00 AM CST to 2:00 PM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Heat, Saline

When
July 3, 11:00 AM CST to 2:00 PM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Heat, Gallatin

When
July 3, 11:00 AM CST to 2:00 PM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318873, 318874, 318875, 318876, 318877, 318878, 318879, 318880, 318881.